Electronic Journal of Statistics

Lower bounds for posterior rates with Gaussian process priors

Ismaël Castillo

Full-text: Open access


Upper bounds for rates of convergence of posterior distributions associated to Gaussian process priors are obtained by van der Vaart and van Zanten in [14] and expressed in terms of a concentration function involving the Reproducing Kernel Hilbert Space of the Gaussian prior. Here lower-bound counterparts are obtained. As a corollary, we obtain the precise rate of convergence of posteriors for Gaussian priors in various settings. Additionally, we extend the upper-bound results of [14] about Riemann-Liouville priors to a continuous family of parameters.

Article information

Electron. J. Statist., Volume 2 (2008), 1281-1299.

First available in Project Euclid: 22 December 2008

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 62G05: Estimation 62G20: Asymptotic properties

Bayesian nonparametrics Gaussian process priors Lower bounds


Castillo, Ismaël. Lower bounds for posterior rates with Gaussian process priors. Electron. J. Statist. 2 (2008), 1281--1299. doi:10.1214/08-EJS273. https://projecteuclid.org/euclid.ejs/1229975383

Export citation


  • [1] Barron, A., Schervish, M. J., and Wasserman, L. The consistency of posterior distributions in nonparametric problems., Ann. Statist. 27, 2 (1999), 536–561.
  • [2] Belitser, E., and Ghosal, S. Adaptive Bayesian inference on the mean of an infinite-dimensional normal distribution., Ann. Statist. 31, 2 (2003), 536–559. Dedicated to the memory of Herbert E. Robbins.
  • [3] Borell, C. The Brunn-Minkowski inequality in Gauss space., Invent. Math. 30, 2 (1975), 207–216.
  • [4] Gaenssler, P., Molnár, P., and Rost, D. On continuity and strict increase of the CDF for the sup-functional of a Gaussian process with applications to statistics., Results Math. 51, 1-2 (2007), 51–60.
  • [5] Ghosal, S., Ghosh, J. K., and van der Vaart, A. W. Convergence rates of posterior distributions., Ann. Statist. 28, 2 (2000), 500–531.
  • [6] Ghosal, S., and van der Vaart, A. W. Convergence rates of posterior distributions for noniid observations., Ann. Statist. 35, 1 (2007).
  • [7] Hardy, G. H., and Littlewood, J. E. Some properties of fractional integrals. I., Math. Z. 27, 1 (1928), 565–606.
  • [8] Kuelbs, J., and Li, W. V. Metric entropy and the small ball problem for Gaussian measures., J. Funct. Anal. 116, 1 (1993), 133–157.
  • [9] Kuelbs, J., Li, W. V., and Linde, W. The Gaussian measure of shifted balls., Probab. Theory Related Fields 98, 2 (1994), 143–162.
  • [10] Li, W. V., and Linde, W. Existence of small ball constants for fractional Brownian motions., C. R. Acad. Sci. Paris Sér. I Math. 326, 11 (1998), 1329–1334.
  • [11] Li, W. V., and Shao, Q.-M. Gaussian processes: inequalities, small ball probabilities and applications. In, Stochastic processes: theory and methods, vol. 19 of Handbook of Statist. North-Holland, Amsterdam, 2001, pp. 533–597.
  • [12] Rasmussen, C. E., and Williams, C. K., Gaussian processes for machine learning. MIT Press, Cambridge, MA, 2006.
  • [13] Shen, X., and Wasserman, L. Rates of convergence of posterior distributions., Ann. Statist. 29, 3 (2001), 687–714.
  • [14] van der Vaart, A. W., and van Zanten, J. H. Rates of contraction of posterior distributions based on Gaussian process priors., Ann. Statist. 36, 3 (2008), 1435–1463.
  • [15] van der Vaart, A. W., and van Zanten, J. H. Reproducing kernel Hilbert spaces of Gaussian priors., IMS Collections 3 (2008), 200–222.
  • [16] van der Vaart, A. W., and Wellner, J. A., Weak convergence and empirical processes. Springer-Verlag, New York, 1996.
  • [17] Zhao, L. H. Bayesian aspects of some nonparametric problems., Ann. Statist. 28, 2 (2000), 532–552.